What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 3, 7:06 PM EST, 1 hour 9 minutes earlier. Its key messages:
- * Heat index values this afternoon will range from near 100 in the Bluegrass region to 105 or higher west of Interstate 65. * Scattered thunderstorms this evening will be capable of strong gusty winds and torrential downpours. Overnight the severe threat will diminish but heavy downpours remain possible, which could result in localized flash flooding. * Unsettled weather will continue through Friday with daily chances of showers/storms. Isolated damaging wind gusts, torrential rainfall, and lightning will be the primary hazards.
Area forecast discussion, Jul 3, 7:06 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
806 PM EDT Wed Jul 3 2024
...Mesoscale Update...
.KEY MESSAGES...
* Heat index values this afternoon will range from near 100 in the
Bluegrass region to 105 or higher west of Interstate 65.
* Scattered thunderstorms this evening will be capable of strong
gusty winds and torrential downpours. Overnight the severe
threat will diminish but heavy downpours remain possible, which
could result in localized flash flooding.
* Unsettled weather will continue through Friday with daily
chances of showers/storms. Isolated damaging wind gusts,
torrential rainfall, and lightning will be the primary hazards.
&&
.MESOSCALE...
Issued at 805 PM EDT Wed Jul 3 2024
Convection has continued to grow in coverage along the effective
boundary draped across southern IN at this hour. Slow ESE
progression has occurred against synoptic winds, mainly from
convectively reinforced outflow/cold pooling. Have seen some gusty
winds with the strongest storms, however the main show has been with
torrential rainfall. Dubois county saw observed 4-5" per hour rates
back around the 5-6 PM hour with the intense thunderstorm that
developed in the previous update, with some locally higher amounts
certainly possible to have occurred. Numerous reports of flooding
occurred in that area.
Since then, rates have not been as impressive, however still getting
a good training component given upstream growth roughly paralleling
the effective boundary orientation. Given that efficient rainfall
rates are still occurring, some continued Flood Advisories, and
isolated Flash Flood Warnings can't be ruled out into the evening.
Overall, storm strength has been limited by weak lapse rates, and it
really took an intense boundary interaction earlier this evening
over our NW CWA to get a more intense storm. Think this trend will
continue with mostly weaker storms (mainly heavy rainfall) outside
of any mechanisms to force convection stronger.
Will also note a more N-S oriented line of storms moving into
western KY, however hi-res models suggest that will weaken as it
enters our CWA later tonight. The thinking is that it would move
into our worked over environment behind the effective boundary and
diminish. That is the going forecast, and will continue to only
advertise small chances for a shower or storm overnight once this
main line of storms pushes through.
Previous Update...
The Severe warned storm in Dubois county rapidly intensified on a
boundary intersection between the effective frontal boundary draped
WSW to ENE across southern IN, and a differential heating boundary
created by the upper cirrus shield. SPC mesoanalysis showed good
surface moisture convergence (10 g/kg) ahead of the explosive
development, combined with visible satellite imagery confirming
congested cumulus in the area. Overall deep layer shear around 30
knots, boundary interaction enhancing low level SRH, and the strong
updraft helped the storm exhibit some brief supercellular
characteristics. The good news is that LCLs are currently around
1250m, which is pretty high and not as favorable for tornadic
activity, and the the overall environment (outside of localized
enhancement from boundary interaction) isn't favorable for tornadoes
anyway.
The storm has since shown signs of pretty strong outflow, so
continue to think that damaging winds and torrential rains will be
the main threats. Keeping a close eye on the boundaries, and their
effect on storm mode, but not overly concerned outside of the
microburst/localized flooding threat at the moment. It is
interesting to note that the western side of the differential
heating boundary mentioned above is also a clear marker between the
higher DCAPE airmass (better mixing), and the slightly less
favorable airmass under the cirrus shield.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 328 PM EDT Wed Jul 3 2024
Low-confidence forecast in a very warm, muggy, and boundary-rich
environment. Plenty of low-level instability, but very weak mid-
level lapse rates will limit convection to that which can find
forcing.
We do have a cold front draped across central Illinois, with
lingering outflow boundaries from earlier activity in southern
Illinois and central Indiana. Hi-res models light up these features
starting around 22-23Z, with the best chances over southern Indiana.
Will also be closely watching the differential heating along the
southern edge of the cirrus shield, which is draped close to the
Cumberland Parkway in south-central Kentucky.
Given the steep low-level lapse rates and PWAT values over 2 inches,
we could still see a few strong to marginally severe pulse storms,
with locally gusty winds and torrential downpours. Best coverage is
likely to be in southern Indiana and north-central Kentucky.
If storms organize over southern Illinois, that could yield another
wave of storms late tonight into Thursday morning. Main threat will
be heavy rainfall, given PWATs still over 2 inches and tall/skinny
CAPE profiles, and localized flash flooding is possible anywhere
that heavy rain can regenerate. WPC has a Slight Risk for excessive
rainfall just on either side of the Ohio River.
Depending on how long precip continues into Thursday morning, it
will likely limit afternoon temperatures and storm intensity. Look
for mainly hit-and-miss convection on Thursday afternoon, as the
environment is still very moist and lingering boundaries could focus
storm development.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 328 PM EDT Wed Jul 3 2024
Thursday Night - Friday Night...
Low pressure will move through the Midwest bringing a cold front
through the Ohio Valley by Saturday morning. With deep troughing
associated with the system, CVA, and a weak, but well-positioned
upper-level jet dynamics, showers and storms will be move through
along and ahead of this front on Friday. Strong storms and storm
coverage is dependent on preceding convective activity today and
Thursday. If the environment recovers from preceding convection,
present shear and ample moisture will allow for a marginal risk of
severe storms due to potential for gusty to damaging winds and heavy
downpours. Flash flooding will be possible as the atmosphere is near
max climatology for PWATs in the 2.1-2.3 inch range and dew points
in the mid 70s. As the cold front moves through Friday night, drier
and cooler weather will build into the region.
Additionally, Thursday Night (Independence Day) should be mostly
dry. A nocturnal inversion will quickly settle into the region around
sunset. Firework smoke from 4th of July celebrations will be easily
trapped under the inversion and skies will become smokey through
Thursday night.
Weekend...
Drier and near normal conditions will stick around through the
weekend. High in the mid-upper 80s, dew points in the low-mid 60s,
and a light breeze will bring pleasant summer conditions. High
pressure over the region will keep mostly sunny skies with scattered
diurnal Cu formation in the afternoon.
Early Next Week...
Deep troughing will build over the central CONUS and high pressure
will move off to the east. Southwesterly flow and moisture will
return to the region. Shower and storm chances increased Tuesday as
a the trough swings through the upper Midwest. Temperatures will
remain near normal with dew points in the low 70s.
&&
.AVIATION /00Z TAFS THROUGH 06Z FRIDAY/...
Issued at 746 PM EDT Wed Jul 3 2024
A line of thunderstorms is currently oriented WSW to ENE roughly
along the Ohio River at this hour. Expect rapidly improving
conditions at HNB at the top of the hour, and conversely expect
rapidly deteriorating conditions at SDF at the same time. Expect SDF
to experience off and on TSRA for the next couple of hours with
visibilities dipping below 3SM in the heaviest rain. Also expecting
some gusty t-storm outflow for an hour or two, before winds find
their way back to a light S component.
Outside of that, have timed the best chances for showers and a few
storms at LEX/RGA later this evening, although confidence is lower
by that time, so will handle with VC mention. VFR should largely
prevail overnight.
Another round of showers and storms is expected from mid to late
morning into the early afternoon, so have tried to time that with
Prob30 mentions. More confidence will be gained in that scenario
with time.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
MESOSCALE...BJS
SHORT TERM...RAS
LONG TERM...SRM
AVIATION...BJSHazardous weather outlook, Jul 3, 2:45 PM EST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
345 PM EDT Wed Jul 3 2024
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-041945-
Franklin-Scott KY-Harrison KY-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Washington KY-Mercer-Jessamine-Clark KY-Marion-Boyle-
Garrard-Madison-Green-Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
345 PM EDT Wed Jul 3 2024 /245 PM CDT Wed Jul 3 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Scattered storms are expected late this afternoon into tonight.
Locally gusty winds and torrential downpours are the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered storms Thursday and Friday may produce locally torrential
downpours and gusty winds. All thunderstorms are a lightning threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and tonight will move to the east around 20
mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
041945-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Spencer-Nelson-
Larue-Butler-Edmonson-Hart-Logan-Warren-Simpson-Allen-Barren-
345 PM EDT Wed Jul 3 2024 /245 PM CDT Wed Jul 3 2024/
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov/louisville on the
Internet for more information about the following hazards.
Heat Advisory.
Scattered storms are expected this afternoon into tonight. Locally
gusty winds and torrential downpours are the main threats.
This afternoon will be hot and muggy with heat index readings peaking
around 104 to 109.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered storms Thursday and Friday may produce locally torrential
downpours and gusty winds. All thunderstorms are a lightning threat.
Outdoor Independence Day celebrations may be negatively impacted.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GENERAL STORM MOTION OF THE DAY:
Storms this afternoon and tonight will move to the east around 20
mph.
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
RAS/SRM
In the hours before
Local storm report, Jul 3, 5:21 PM EST, 2 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
621 PM EDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Flash Flood 3 N Jasper 38.43N 86.94W
07/03/2024 Dubois IN 911 Call Center
Responders called to Knoll Ridge apartment
in Jasper for people stuck in a home due to
flooding.
&&
BJSSpecial weather statement, Jul 3, 5:40 PM EST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
640 PM EDT Wed Jul 3 2024
INZ084-090-091-032315-
Crawford IN-Floyd IN-Harrison IN-
640 PM EDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HARRISON...NORTHEASTERN
CRAWFORD AND WEST CENTRAL FLOYD COUNTIES THROUGH 715 PM EDT...
At 640 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carefree Town, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Corydon, Carefree Town, Galena, Milltown, Lanesville, Leavenworth,
Crandall, New Middletown, Byrneville, and White Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3834 8587 3807 8611 3816 8629 3820 8635
3820 8637 3822 8642 3842 8629
TIME...MOT...LOC 2240Z 287DEG 24KT 3830 8626
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MckemySpecial weather statement, Jul 3, 6:10 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
710 PM EDT Wed Jul 3 2024
INZ090-091-KYZ025-032345-
Floyd IN-Harrison IN-Meade KY-
710 PM EDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT HARRISON...FLOYD AND CENTRAL
MEADE COUNTIES THROUGH 745 PM EDT...
At 709 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Corydon to 11 miles west
of Brandenburg. Movement was east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisville, New Albany, Corydon, Brandenburg, Galena, Greenville,
Lanesville, Elizabeth, Crandall, and New Middletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3835 8576 3833 8580 3829 8579 3827 8583
3823 8585 3818 8590 3811 8591 3795 8609
3806 8644 3808 8643 3810 8646 3812 8643
3811 8640 3813 8638 3814 8632 3817 8637
3819 8634 3818 8631 3825 8628 3841 8608
TIME...MOT...LOC 2309Z 279DEG 31KT 3830 8600 3802 8638
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MckemyLocal storm report, Jul 3, 6:37 PM EST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Louisville KY
737 PM EDT Wed Jul 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Tstm Wnd Dmg 1 ESE Ireland 38.41N 86.98W
07/03/2024 Dubois IN 911 Call Center
Trees and powerlines came down.
&&
BJSSpecial weather statement, Jul 3, 6:37 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Louisville KY
737 PM EDT Wed Jul 3 2024
KYZ029-030-040000-
Jefferson KY-Bullitt KY-
737 PM EDT Wed Jul 3 2024
...STRONG THUNDERSTORMS WILL IMPACT JEFFERSON AND NORTHWESTERN
BULLITT COUNTIES THROUGH 800 PM EDT...
At 737 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Albany to 8 miles east of Brandenburg.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisville, Jeffersonville, New Albany, Jeffersontown, St. Matthews,
Shively, Shepherdsville, Lyndon, Middletown, and Douglass Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 8541 3823 8541 3795 8562 3801 8595
3803 8592 3809 8591 3818 8590 3823 8585
3827 8584 3828 8582 3829 8578 3827 8574
3829 8568 3831 8566
TIME...MOT...LOC 2337Z 273DEG 45KT 3831 8578 3800 8601
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MckemySpecial weather statement, Jul 3, 7:30 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Louisville KY
730 PM CDT Wed Jul 3 2024
INZ089-KYZ023-024-040100-
Perry IN-Hancock KY-Breckinridge KY-
730 PM CDT Wed Jul 3 2024
...A STRONG THUNDERSTORM WILL IMPACT PERRY...NORTHERN HANCOCK AND
NORTHWESTERN BRECKINRIDGE COUNTIES THROUGH 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tell City, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tell City, Hawesville, Mount Pleasant, Lewisport, Cannelton, Leopold,
Troy, Ranger, Skillman, and Terry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3794 8694 3794 8691 3799 8686 3800 8681
3802 8680 3800 8677 3804 8679 3806 8677
3808 8678 3810 8677 3811 8680 3813 8680
3812 8646 3810 8646 3809 8644 3806 8644
3804 8649 3801 8645 3785 8648 3791 8695
TIME...MOT...LOC 0030Z 275DEG 30KT 3800 8680
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Mckemy